Birth control causes weight gain

Birth control causes weight gain
By Dr. David Ryan

Hopefully the idea of putting hormones into your body resulting in weight gain is no surprise. A lot of studies confirm that connection. It’s not a death sentence; there are ways to minimalize this common side effect.

No matter whether you are using shots or oral contraceptives, both have been linked to weight gain. This is the result of the kidneys direct influence from estrogen levels.
The very powerful female hormone stimulates compounds called renin-agiotensin. This is specifically noted when any oral contraceptive contains greater than approximately 20 mcg of estrogen.

The newer generations of oral contraceptives are affecting insulin resistance. This causes the blood sugar to be less likely to be burned by exercise and other activities. Insulin resistance will more likely move blood sugar more directly into fat storage.
The estrogen-based contraceptive also is an appetite stimulant for most women. So you are fighting off cravings, which also stress you mentally and cause increased cortisol levels.

To prevent this phenomenon from occurring it is recommended that you speak to your physician about using a contraceptive with less than 20 mcg of estrogen. Currently, there are very few oral contraceptives that meet the aforementioned criteria.
One option is to utilize an IUD, which still may prevent weight loss, but the stimulation of insulin resistance is avoided. Another is to obtain oral contraceptives that are progesterone-based.

Most studies show that a mixed contraceptive of estrogen and progesterone do not effect insulin resistance or appetite stimulation; however, side effects of this birth control can often be mood swings or physical changes just slightly before the menstruation each month.

Smoking often complicates the issue and offers an additional issue with more side effects. Drinking alcohol also effects birth control and weight gain dramatically.
Most women start birth control to help with uncontrolled or heavy bleeding, endometriosis, excessive cramping and/or acne. The point about weight control has to be taken in stride with the other concerns that any female is faced with. It is just useful to know where various issues might be coming from.

Remember that your injectable and oral contraceptive is a drug. All prescriptions should be discussed with your physician and specifically your pharmacist.
There are literally hundreds of other medications and also even simple nutritional supplements that can cause additional side effects, so write them all down and share them with your health professionals.

Yours in Health!

Dr. David Ryan

Columbus Chiropractic Center Director

Facebook Comments